Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 10, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 30, 2016, 5:40 PM CDT for Polk County, Minnesota. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2016, 5:40 PM CDT (22:40 UTC)
- Expired
- May 30, 2016, 6:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 61 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 5:41 PM CDT | HAIL 1 | Crookston, MN | DIME SIZE HAIL BEGINNING TO COVER GROUND WITH SOME STONES TO QUARTER SIZE. |
| May 30, 5:45 PM CDT | HAIL 2.5 | Crookston, MN | PHOTO VIA SOCIAL MEDIA OF TWO LARGE HAIL STONES...POSSIBLY FORMED FROM SEVERAL SMALLER STONES ALOFT. |
| May 30, 5:50 PM CDT | HAIL 1 | 3 Ne Crookston, MN | HAILED MULTIPLE TIMES WITH A LOT OF PEA TO DIME SIZED HAIL. |
| May 30, 6:25 PM CDT | HAIL 1 | 4 E Crookston, MN | MOSTLY PEA TO DIME SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
793 WUUS53 KFGF 302240 SVRFGF MNC119-302315- /O.NEW.KFGF.SV.W.0010.160530T2240Z-160530T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 540 PM CDT MON MAY 30 2016 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL POLK COUNTY IN NORTHWESTERN MINNESOTA... * UNTIL 615 PM CDT * AT 540 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CROOKSTON...OR 23 MILES SOUTHEAST OF GRAND FORKS...MOVING NORTHEAST AT 5 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL POLK COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4772 9668 4783 9676 4793 9653 4776 9644 TIME...MOT...LOC 2240Z 245DEG 6KT 4779 9661 HAIL...1.00IN WIND...<50MPH $$ VG
1 follow-up statement
910
WWUS53 KFGF 302258
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
558 PM CDT MON MAY 30 2016
MNC119-302315-
/O.CON.KFGF.SV.W.0010.000000T0000Z-160530T2315Z/
POLK MN-
558 PM CDT MON MAY 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL POLK COUNTY...
AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROOKSTON...OR
22 MILES EAST OF GRAND FORKS...MOVING NORTHEAST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...PUBLIC REPORTS OF QUARTER SIZED HAIL HAVE BEEN RECEIVED
AROUND CROOKSTON.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
CROOKSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4774 9668 4783 9676 4793 9653 4781 9647
TIME...MOT...LOC 2255Z 203DEG 6KT 4782 9660
HAIL...1.00IN
WIND...<50MPH
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:07 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 30, 3:07 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 307 PM CDT MON MAY 30 2016 .SHORT TERM...(This evening through Tuesday night) Issued at 301 PM CDT Mon May 30 2016 Forecast challenge for the immediate short term will be timing of convection as well as severe potential given portions of south central and southeastern ND are in a severe thunderstorm watch. The HRRR has performed well with band of convection initiating along a warm front parallel to and south of Highway 2 around Devils Lake. Will generally follow HRRR guidance through at least 03Z, at which pointmore widespread activity initiating to our west will move into the FA. SPC mesoanalysis currently showing a band of 1000+ J/kg MU CAPE along and south of the Highway 2 corridor, with the most recent update extending east of Grand Forks to near the western edge of Red Lake county. This is also on the nose of theta e ridge extending up from the south. HRRR has indicated this and expect an increasing chance that new storms may develop further east along this line. However, any convection to the east of what is currently on radar has very little shear, and the current storms are barely pushing 30kts 0-6 KM bulk shear. Consequently, although pulsey, current storms have little movement and have been short lived. Higher shear to the west will give a better chance for stronger or severe storms closer to peak heating in one to two hours. HRRR brings the more scattered to numerous activity into the Valley City area by 00Z to 02Z timeframe and this area will have heated out further by then as the majority of SE ND is currently clear. Best chances for severe in our FA will likely be Valley City down through Lisbon and west. SPC will be issuing a severe weather watch for the majority of the CWA along and south of Highway 2. The primary threats will be one inch or higher hail and winds of 58 knots or greater, and an isolated funnel is certainly possible along the warm frontal boundary to the south of Highway 2. Models indicating clearing occuring in the far west beyond 04Z, so have began to draw in a dry slot although further redevelopment will be back in n central and nw ND. Surface low lifts into southern Manitoba by Tuesday morning and more showery activity will occur across the far north but should be dry across the southern third tier of counties. Sfc low then slowly wobbles across southern Manitoba though the day Tuesday and Tuesday night. .LONG TERM...(Wednesday through Monday) Issued at 301 PM CDT Mon May 30 2016 Wednesday will be much cooler as a front moves across the region andcyclonic flow associated with sfc low in SE MB/SW Ontario will keepskies cloudy and a chance for scattered showers across much of thenorthern half of the CWA. Atmosphere will begin to dry out from westto east in the afternoon hours, however late clearing will holddaytime highs in the upper 50s for the far northeast. For Thursday night through Monday...Zonal flow starts out the period, but as the ridge across the western states starts to build the flow becomes northwest. Models show sfc low pressure dropping thru the FA early on, bringing some chances for pcpn mainly Thu night through Sat. Most of the Sunday and Monday time frame looks quiet. Temps should be fairly close to normal, or a little bit above. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon May 30 2016 Ceilings are still VFR across the area with fairly light sfc winds yet. Just starting to see some convective development southwest of KDVL. Otherwise there is a large area of weak showers and tstms over western ND, moving to the east. These are spreading some mid and high level clouds into this FA. Outside of these, models are still trying to develop stronger storms over the western Dakotas later this afternoon, then moving them NE by late afternoon into tonight. Confidence not great overall in regard to strength or timing, but have tried to indicate in the TAFs what the latest guidance proposes. As the tstms move through, ceilings or vsbys could be lower than VFR at times, but with timing not certain will add that later when confidence improves. There will be a dry slot moving into the area Tuesday morning, bringing decreasing clouds and a bit stronger SW winds. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Speicher LONG TERM...Godon/Speicher AVIATION...Godon
Hazardous weather outlook, May 30, 9:02 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 902 AM CDT MON MAY 30 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-311145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON MAY 30 2016 ...RISK OF SEVERE STORMS LATE THIS AFTERNOON THROUGH THE EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING AREA OF LOW PRESSURE WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE FROM LATE AFTERNOON THROUGH THE EVENING. THE FAVORED THREAT AREA WILL BE ALONG AND SOUTH OF HIGHWAY 200 FROM THE VALLEY WESTWARD. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS NEAR THE END OF THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
In the hours before
Special weather statement, May 30, 4:08 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 408 PM CDT MON MAY 30 2016 NDZ027-302145- GRAND FORKS ND- 408 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY UNTIL 445 PM CDT... AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER GRAND FORKS AFB...OR 14 MILES WEST OF GRAND FORKS...MOVING EAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... MEKINOCK AROUND 410 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN NORTH DAKOTA. LAT...LON 4788 9743 4802 9750 4807 9719 4789 9713 TIME...MOT...LOC 2108Z 258DEG 16KT 4795 9737 VG
Local storm report, May 30, 4:11 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL GRAND FORKS AFB 47.96N 97.38W
05/30/2016 E0.75 INCH GRAND FORKS ND LAW ENFORCEMENT
&&
VGODONLocal storm report, May 30, 5:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 1 E EMERADO 47.92N 97.34W
05/30/2016 E1.00 INCH GRAND FORKS ND AMATEUR RADIO
ONE MILE STRETCH OF HAIL COVERING HIGHWAY 2 MAKING IT
SLIPPERY. ONE CAR IN THE DITCH.
&&
VGODONLocal storm report, May 30, 5:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL BYGLAND 47.81N 96.93W
05/30/2016 E1.00 INCH POLK MN PUBLIC
MAINLY 0.50 TO 0.75 INCH HAIL.
&&
VGODONSpecial weather statement, May 30, 5:37 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT MON MAY 30 2016
MNZ001-014-302330-
WEST POLK MN-RED LAKE MN-
537 PM CDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RED LAKE AND CENTRAL
POLK COUNTIES UNTIL 630 PM CDT...
AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CROOKSTON...OR 22 MILES SOUTHEAST OF GRAND FORKS...MOVING NORTHEAST
AT 5 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CROOKSTON AROUND 550 PM CDT.
GENTILLY AND HUOT AROUND 630 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN MINNESOTA.
LAT...LON 4776 9635 4771 9671 4783 9677 4797 9648
4796 9647
TIME...MOT...LOC 2236Z 245DEG 6KT 4778 9662
VGLocal storm report, May 30, 5:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT MON MAY 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL CROOKSTON 47.77N 96.61W
05/30/2016 E0.50 INCH POLK MN TRAINED SPOTTER
DIME SIZE HAIL FALLING AT TIME OF REPORT.
&&
JAMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:33 AM CDT | River Flood Warning | FGF | Kittson | 71 hr |
| May 30, 3:57 PM CDT | Special Weather Statement | FGF | Polk | 33 min |
| May 30, 4:14 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 28 min |
| May 30, 4:32 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 31 min |
| May 30, 5:37 PM CDT | Special Weather Statement | FGF | Polk | 53 min |
| May 30, 5:50 PM CDT | Areal Flood Advisory | FGF | Polk | 3 hr |
| May 30, 6:16 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 44 min |
| May 30, 6:19 PM CDT | Flash Flood Warning | FGF | Polk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.